Florida, 2018Funnel Cloud in Florida, June 29, 2018
June 29, 2018 · NWS MFL · 1 event in 1 county or zone
Showers and storms once again developed along the seabreezes during the late morning and afternoon hours across South Florida. Boundary collisions between the seabreeze and ongoing storms produced a funnel cloud over the western Miami-Dade County metro area during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and storms once again developed along the seabreezes during the late morning and afternoon hours across South Florida. Boundary collisions between the seabreeze and ongoing storms produced a funnel cloud over the western Miami-Dade County metro area during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 29, 12:59 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 29, 12:59 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Miami FL
159 PM EDT Fri Jun 29 2018
.AVIATION...
Showers and thunderstorms will continue to overspread the southern
peninsula of Florida this afternoon and evening. Sub-VFR
conditions are possible with brief bouts of IFR/LIFR not out of
the question. A light southerly to southwesterly flow will
continue through much the period outside of the variable gustiness
of convection and the pushes of the sea breezes. Some uncertainty
on Saturday with the potential for a Saharan Air Layer near the
region. Convection could linger overnight over the Atlantic and
return in the morning hours.
&&
.PREV DISCUSSION... /issued 1213 PM EDT Fri Jun 29 2018/
UPDATE...
Showers and thunderstorms have developed over Southwest Florida
this morning and will traverse the peninsula through the rest of
the day. Previous forecast is on track with no updates anticipated
through the forecast issuance this afternoon. Storms could be
strong, particularly along boundary collisions. Storm movement
will be limited to propagation as storms develop and decay, as
well as along boundary movements. Have updated the Hazardous
Weather Outlook to show a larger threat for heavy rainfall, gusty
winds, small hail, and waterspouts/funnel clouds.
PREV DISCUSSION... /issued 353 AM EDT Fri Jun 29 2018/
DISCUSSION...
Today through Sunday: Another moist day is on tap today for South
Florida. A surface trough over northern Florida will influence the
wind direction to be from the southwest across southwest Florida.
Winds will be southerly for southeast Florida. This will enhance low-
level convergence over the state today. Although scattered to
numerous showers and thunderstorms are expected areawide this
afternoon, this wind flow means that the eastern half of South
Florida is more likely to see more activity than the western half,
especially during the middle to late afternoon. Storm motion should
be very slow from SSW to NNE. As the afternoon progresses, the
thunderstorm activity will be influenced by colliding outflow
boundaries. Due to the moist conditions and slow storm motion, some
flooding of roads in poor drainage areas is a possibility today.
Another interesting feature to note: The MCS/squall line that moved
from the GA/TN/NC border yesterday southward to the FL Panhandle
yesterday evening has continued to progress southward over the
northeastern Gulf of Mexico and the west coast of Florida overnight
although it is much weaker now than it was on Thursday. We are
watching this because the boundary could continue southward and
help to enhance thunderstorms for our northwestern-most counties
early this afternoon, especially if those areas receive ample
heating earlier in the day. SPC has extended the Day 1 Marginal
Risk southward to near the border of our CWA just a few miles
north of Glades County. Dynamic parameters will be unfavorable to
produce severe storms as there will be no wind shear or SRH to
speak of. However, favorable thermodynamic parameters along with
the enhanced convergence may lead to a few strong storms this
afternoon with gusty winds, first for northwestern parts of the
area (early-mid afternoon) and then for more eastern areas (mid-
late afternoon).
Maximum temperatures will be in the low 90s, typical for this time
of year. By Saturday, southeast to south flow becomes a little more
established, along with a SAL layer advecting over South Florida.
This layer may act to slightly dry and stabilize the atmosphere,
leading to less areal coverage of thunderstorms. Nonetheless, enough
moisture will still exist for showers and storms to develop over the
interior in the early afternoon and push towards the northwest, away
from the east coast metro. On Sunday, the SAL will likely still
be affecting South FL but there will be moisture present as well,
which will be mixing with the SAL, causing it to become more
diffuse.
Monday through Thursday: On Monday, east to southeast low-level flow
will continue, quite similar to the weekend weather under the
influence of weak low-level ridging. Moisture is likely to gradually
increase to near normal levels for this time of year Tuesday and
beyond with southeast or easterly flow.
By the middle of next week, the GFS and ECMWF show a deep-layered
trough moving westward in the western Atlantic between Bermuda and
the southeast U.S. coast. The GFS had it moving a little faster
and closer to Florida compared to the yesterday's 12Z ECMWF. If
the GFS were to be correct, then it would enhance moisture, along
with widespread showers and storms around Day 7. However, at this
time, my thinking is to lean more with the ECMWF, which is also in
line with the latest WPC forecast chart for Thursday of next
week, which depicts a trough well offshore the southeastern U.S.,
farther from Florida.
MARINE...
A general southerly wind flow will develop today, becoming
southeasterly on Saturday and east to east-southeast Sunday through
early next week. Winds will remain generally around 10 knots through
the forecast period with a few periods of 10-15 kts for the Atlantic
waters late today into this weekend. Seas will be around 2 feet this
weekend. Scattered showers and thunderstorms are possible each day.
Locally higher winds and seas will be possible in and around and
showers or thunderstorms.
&&
.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach 77 90 77 91 / 30 40 20 40
Fort Lauderdale 79 90 79 89 / 30 30 20 30
Miami 78 90 79 91 / 20 30 10 30
Naples 77 91 77 92 / 30 40 20 40
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&
AVIATION...02/RAG
Hazardous weather outlook, Jun 29, 10:22 AM EST, 3 hours 46 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
1122 AM EDT Fri Jun 29 2018
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
300330-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1122 AM EDT Fri Jun 29 2018
...THUNDERSTORMS LIKELY, SOME STRONG WITH LOCALLY HEAVY RAIN...
This hazardous weather outlook is for South Florida.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Thunderstorms: Thunderstorms are forecast to become widespread
through early evening. The primary threat will be cloud to ground
lightning, although locally heavy rainfall is possible. A few
thunderstorms may become strong with very gusty winds, funnel
clouds/waterspouts, and small hail.
Wind: Isolated strong thunderstorms are expected this afternoon.
These will be capable of producing wind gusts to 50 mph.
Flooding: Locally heavy rainfall in association with slow-moving
thunderstorms may lead to isolated flooding across the Miami, Fort
Lauderdale, and West Palm Beach metropolitan area.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Scattered to numerous showers and thunderstorms are expected each
day, mainly during the afternoon and early evening hours. The highest
coverage is generally expected over interior South Florida. Cloud-
to-ground lightning is the primary threat.
.SPOTTER INFORMATION STATEMENT...
Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind and flooding to the
National Weather Service forecast office in Miami.
For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.
RAG
In the hours before
Special weather statement, Jun 29, 10:15 AM EST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Miami FL
1115 AM EDT FRI JUN 29 2018
FLZ070-291600-
Inland Collier County FL-
1115 AM EDT FRI JUN 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLLIER COUNTY UNTIL NOON
EDT...
* At 1115 AM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm 11 miles southeast of Golden Gate
Estates, moving northeast at 10 mph.
* Small hail, funnel clouds, and winds in excess of 45 mph possible
with this storm.
* Locations impacted include...
Ave Maria, Golden Gate Estates, Miles City, Sunniland and
Intersection I-75 And Everglades Blvd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2601 8144 2615 8157 2636 8139 2616 8119
TIME...MOT...LOC 1515Z 228DEG 7KT 2613 8145
RAG
Funnel Cloud, Miami-Dade
- When
- June 29, 2:08 PM EST
- Where
- Miami-Dade County, 4.27 mi WNW of Westwood Lakes
- Reported by
- Broadcast Media
- Coordinates
- 25.760, -80.440
Photograph and report relayed via WSVN channel 7 of a funnel cloud near Southwest 8th Street and Southwest 152nd Avenue.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, June 29, 2018$7.0 million · EF2 · 35 events
- Heat in New York, June 29, 20181 death · 1 event
- Tornado and Hail in South Dakota, June 29, 2018$2.0 million · EF1 · 16 events
- Tornado and Damaging Winds in North Dakota, June 29, 2018EF1 · 43 events
- Tornado in Florida, June 29, 2018$100,000 · EF0 · 1 event
- Tornado and Hail in Wyoming, June 29, 2018EF1 · 11 events
- Heat in Kentucky, June 29 to 30, 201822 events
- Hail and Damaging Winds in Minnesota, June 29, 20181 in hail · 20 events
- Excessive Heat and Heat in Wisconsin, June 29 to 30, 201820 events
- Hail and Damaging Winds in South Dakota, June 29, 20184.5 in hail · 20 events
- Heat in Illinois, June 29 to 30, 201819 events
- Hail and Damaging Winds in Michigan, June 29, 2018$14,000 · 60 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770923.